New York, 2006

Flash Flood in New York, May 30, 2006

May 30, 2006 · NWS BTV · 1 event in 1 county or zone

A backdoor cold front drifted across the Champlain Valley of New York during the early afternoon of the 30th and encountered a warm and unstable airmass. a mid-level atmospheric disturbance, traveled around the periperhy of a mid-level ridge across Ontario and Quebec and moved across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A backdoor cold front drifted across the Champlain Valley of New York during the early afternoon of the 30th and encountered a warm and unstable airmass. Meanwhile...a mid-level atmospheric disturbance, traveled around the periperhy of a mid-level ridge across Ontario and Quebec and moved across the region. A Mesoscale Convective System (MCS) developed across southern Essex county New York early in the afternoon of the 30th and moved south. In addition to wind damage and large hail, tremendous rainfall accompanied these severe thunderstorms as they moved slowly and produced flash flooding in the Schroon Lake area with several road washouts, eroded culverts and a rockslide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 30, 3:18 AM EST, 10 hours 27 minutes earlier.

Area forecast discussion, May 30, 3:18 AM EST, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
418 AM EDT TUE MAY 30 2006

.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
NOT MUCH CHANGE IN OVERALL THINKING CONCERNING GENERAL WX PATTERN
ACROSS FA OVER COURSE OF NEXT 60 HOURS AS BACKDOOR FRONT CREEPING
SOUTHWEST STALLS INVOF CHVLY OR SLIGHTLY WEST DURING PERIOD.
EXISTING BNDRY TO SEPARATE WARM/HUMID/MORE UNSTABLE AIRMASS FROM
CHVLY WEST...FROM MORE STABLE MARINE MODIFIED AIRMASS ALONG AND EAST
OF GREENS. THIS BNDRY ESP EVIDENT IN BNDRY LYR THETA-E PROFILES...
MEAN 850 HPA TEMPS...AS WELL AS GENERAL STABILITY FIELDS.
INTERMITTENT SHORTWAVES RIDING SOUTH AND EAST IN BROAD NW FLOW ALOFT
TO INTERACT W/BNDRY AND PROVIDE FOCUS FOR SCT/NUMEROUS -SHRAS AND
STORMS...ESP DURING AFTERNOON/EVENING HOURS THROUGH WED. LOW SHEAR
ENVIRONMENT WILL PRECLUDE ANY ORGANIZATION TO CONVECTIVE
ACTIVITY...THOUGH MODIFIED SOUNDINGS YIELD CAPE VALUES IN THE
500-900 J/KG RANGE CHVLY TO LOCALLY 1500 J/KG SLV AND MARGINALLY LOW
WBZ HEIGHTS AROUN 10.5-11K FT FOR TODAY. THUS MORE PULSE AND/OR
MULTICELLULAR ACTIVITY EXPECTED LATER TODAY...WITH STRONGEST STORMS
POSSBLY PRODUCING BRIEF GUSTY WINDS AND/OR MARGINALLY SVR HAIL. BEST
THREAT OF ACTIVITY ALONG AND WEST OF STALLED FRONT...GENERALLY FROM
CHVLY WEST...THOUGH DUE TO CONVECTIVE NATURE OF PCPN AND FEEDBACK IN
MODELS...EXACT PLACEMENT/TIMING STILL SOMEWHAT UNCERTAIN...AND
ACTIVITY COULD SET UP INITIALLY SLIGHTLY FURTHER EAST.

A CONTINUED CHC OF SHOWERS AND AFTERNOON/EARLY EVENING STORMS WILL
BE OFFERED TONIGHT INTO WED AS ADDITIONAL SHORTWAVE ENERGY TOPS THE
UPPER RIDGE AND INTERACTS WITH ANY RESIDUALS OF OLD FRONTAL BNDRY.
PARTLY TO MOSTLY CLOUDY SKIES EXPECTED AS WELL DURING THIS PERIOD
AND SLIGHTLY ON THE MUGGY SIDE..ESP WRN HALF OF FA. FURTHER
EAST...MARINE MODIFIED AIRMASS AND MEAN ERLY/SERLY FLOW WILL ARGUE
FOR MORE CLOUDS AND SLIGHTLY COOLER MORE STABLE AIRMASS.
NONETHELESS...DUE PROXIMITY OF FRONTAL ZONE TO IMMEDIATE WEST WILL
ALSO MAINTAIN THUNDER THREAT EAST OF GREENS...BUT PREDOMINANT PCPN
TYPE SHOULD BE MORE SHOWERY IN NATURE. BY LATER WED INTO THURSDAY
MID TO UPPER FLOW BACKS TO WESTERLY OR SOUTHWESTERLY AS MEAN UPPER
RIDGE EASES EAST AND IS SUPPRESSED SOUTHWARD BY ADVANCING UPPER
TROUGH ACROSS NRN LAKES STATES. WILL MAINTAIN HIGH TO LIKELY CHC
POPS AS NEW AND MORE PRONOUNCED FRONTAL ZONE EVOLVES JUST NORTH OF
REGION AND SINKS SLOWLY SOUTHWARD. SOME TIMING/LOCATION DIFFERENCES
IN NAM/GFS SOLNS IN REGARDS TO WHERE FRONT SETS UP. AT THIS TIME
WILL LEAN TOWARDS NAM SOLN...WHICH ARGUES FOR A MORE NORTHERLY
PLACEMENT ACROSS SLV THROUGH EARLY FRIDAY...AND HIGHEST POPS NORTH.
&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NO CHGS TO EXTENDED PORTIONS OF FCST AT THIS TIME. LATEST MED RANGE
OP SOLNS CONTINUE TO SUGGEST FRONTAL SYSTEM TO CONTINUE SAGGING
SLOWLY SOUTHWARD INTO FRIDAY/EARLY SAT WITH HIGH CHANCES OF PCPN
CONTINUING. NAM FURTHEST NORTH SOLNS...GFS FURTHEST SOUTH...AND
EURO A NICE MIDDLE OF THE ROAD SCENARIO ACROSS CENTRAL NEW ENGLAND
BY FRIDAY. BY LATER FRIDAY SFC LOW PRESSURE TO RIDE NORTHEAST ALONG
FRONT AND THEN INTO GULF OF MAINE BY SATURDAY TAKING ANY REMAINING
PCPN THREAT WITH IT. THUS SOME SLIGHT TIMING CHANGES MAY BE NEEDED
DURING FRI NT/SAT TIME FRAME...BUT INHERITED FCSTS IDEA OF A GENERAL
IMPROVING TREND BY LATER THIS WEEKEND STILL APPEARS REASONABLE ATTM.
&&

.AVIATION...
IFR/LIFR CONDITIONS IN FOG EARLY THIS MORNING AT KSLK/KMPV. EXPECT
THIS TO PERSIST UNTIL 10Z-12Z...AFTER WHICH TIME CONDITIONS WILL
IMPROVE RAPIDLY TO VFR. VFR TO OCNL MVFR VSBY AT KMSS/KBTV EARLY
TODAY IN PATCHY FOG. AFTER 12Z...PREVAILING CONDITIONS EXPECTED TO
BE VFR AT ALL TAF SITES. THERE WILL BE AN INCREASE IN SHRA/TSRA
ACTIVITY THIS PM HOWEVER...AND CIGS/VSBYS MAY LOWER TO MVFR OR BRFLY
IFR IN ANY PCPN. EXPECT NUMEROUS SHWRS/TSTRMS LATER TDY INTO THIS
EVENING...BECOMING MORE SCATTERED TUESDAY NIGHT. WINDS GENERALLY
LESS THAN 10 KTS...BUT MAY BE BRIEFLY GUSTY IN VCNTY OF ANY TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...JMG
LONG TERM...JMG
AVIATION...RJS
Hazardous weather outlook, May 30, 5:28 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
628 AM EDT TUE MAY 30 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-311030-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
628 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON
AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY. MORE
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY...WITH
THE POSSIBILITY OF A MORE WIDESPREAD AND SIGNIFICANT RAINFALL
LATER THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 30, 11:10 AM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1210 PM EDT TUE MAY 30 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-310000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1210 PM EDT TUE MAY 30 2006

...POTENTIAL FOR STRONG STORMS ACROSS THE NORTH COUNTRY LATER TODAY...

ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF
STRONG STORMS ACROSS THE NORTH COUNTRY LATER TODAY. THUNDERSTORMS
ARE EXPECTED TO FORM OVER SOUTHWEST QUEBEC PROVINCE AND NORTHERN
NEW YORK...ESPECIALLY AFTER 200 PM...AND SPREAD SOUTHEAST ACROSS
VERMONT THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING HOURS.
EXPECT VERY HEAVY DOWNPOURS...WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL WITH ANY OF THE THUNDERSTORMS THAT DO DEVELOP. LIGHTNING OF
COURSE WILL BE ANOTHER HAZARD TO EXPECT LATER TODAY.

PERSONS ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING SHOULD
TAKE THE NECESSARY ACTION AND PREPARE FOR STRONG THUNDERSTORMS.

EVENSON

The radar

The Burlington radar (KCXX), 65 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
May 30, 1:45 PM EST to 3:00 PM EST
Where
Essex County, Schroon Lake
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512511.